Oklahoma, 2017

Damaging Wind in Oklahoma, March 26, 2017

March 26, 2017 · NWS SHV · 1 event in 1 county or zone

A shortwave trough moved into Westcentral Arkansas during the evening hours on March 27th, resulting in an associated cold front moving into Southeast Oklahoma and Western Arkansas. Increasing moisture advection ahead of this front resulted in building low level instability over Southeast Oklahoma and Southwest Arkansas, with strong wind shear and steep lapse rates aloft enhancing the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shortwave trough moved into Westcentral Arkansas during the evening hours on March 27th, resulting in an associated cold front moving into Southeast Oklahoma and Western Arkansas. Increasing moisture advection ahead of this front resulted in building low level instability over Southeast Oklahoma and Southwest Arkansas, with strong wind shear and steep lapse rates aloft enhancing the development of supercell thunderstorms near and just east of the dryline over Central and Southern Oklahoma and extreme North Texas during the late afternoon and early evening hours. These strong to severe thunderstorms shifted east into Southeast Oklahoma and into the northern sections of Southwest Arkansas during the late evening hours, being sustained by the available instability in place ahead of the front. Damaging winds which downed trees were common across these areas, before the storms weakened shortly after midnight on March 28th with the diminished instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 26, 10:37 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 26, 10:37 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1137 PM CDT Sun Mar 26 2017

.AVIATION...
Tstms to our west may affect KTXK during the first couple of
hours in the TAF pd, but are not expected to affect any other
terminals attm. MVFR cigs to affect most terminals overnight and
through at least mid day across the region. Otherwise, sly winds
will continue across the region between 10 and 15 kts with a few
gusts, before diminishing in speed after sunset Monday. /12/

&&

.PREV DISCUSSION... /issued 1031 PM CDT Sun Mar 26 2017/

DISCUSSION...
Have updated the forecast to include severe thunderstorms number
88. Adjusted the overnight low temperatures by lowering slightly
and made changes to the rain chances for the Northwest sections of
the Four State Region. This evening the upper level trough axis
trailed from Central Kansas across Central and into Southwest
Texas, with a surface low over Central into Southwest
Oklahoma and a dryline dropping Southwest across Texas.
Widespread to numerous strong to severe thunderstorms were ongoing
in associated with the upper trough and the surface systems, and
will continue into the overnight hours. The higher chances for
showers and thunderstorms will remain over the Northwest sections
of the Four State Region as the surface low lifts to the Northeast
toward North and East Oklahoma and Northwest Arkansas, trailing
the associated dry-line/cold front into Northeast Texas near 7 AM
Monday. The surface boundary will move across the forecast area
during the day Monday and as it slows expected to become nearly
stationary over parts of Deep East Texas and lower Northwest and
North Central Louisiana by Tuesday morning. /06/

PREV DISCUSSION... /issued 311 PM CDT Sun Mar 26 2017/

DISCUSSION...
Mid-level shortwave to move into west-central Arkansas tonight
allowing for sufficient instability to support strong to severe
convection mainly along the I-30 corridor. Moisture, however, a
key ingredient in convective development is still lacking.
Surface dewpoints in the lower 50s across this area raises some
questions on whether moisture could recover quickly enough to
support ongoing deep layer convection. Will continue monitoring
south- central OK and north Texas for persistent convection along
with low-level moisture advection throughout the evening.
According to rapid refresh guidance, convection is forecast to
move into McCurtain county and northeast Texas just before
midnight and continue through around 3 AM. Most of the convection
will remain north of Interstate 20. Damaging winds expected to be
the main threat.

Weak frontal boundary that will be the trigger for overnight
convection will swing east across the region on Monday bringing a
chance of showers and thunderstorms to the ArkLaTex. Front is
forecast to linger south of Interstate 20 through Tuesday allowing
for a slight chance of showers and thunderstorms each day. Front
to lift north on Wednesday as a surface low deepens across the
Texas Panhandle. Pressure gradient to increase areawide with south
winds possibly approaching Lake Wind Advisory criteria across
east Texas on Tuesday and Wednesday.

Strong to severe thunderstorms again possible on Wednesday night
as a surface and upper-low across Texas wing northeast across the
ArkLaTex. Damaging winds, large hail, and tornadoes will be
possible with this system. Progressive pattern to continue with
another chance of strong to severe thunderstorms late in the
forecast period. Models are still inconsistent on the timing and
location of this system.

Temperatures throughout the forecast period to range from highs in
the upper 70s to lower 80s each day and lows in the 60s through
mid week before dipping into the 50s late in the work week. /05/

PREV DISCUSSION... /issued 1248 PM CDT Sun Mar 26 2017/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  82  62  83 /  20  30  10  20
MLU  64  82  63  82 /  10  40  20  20
DEQ  59  77  50  77 /  70  30  10  10
TXK  62  79  56  78 /  50  30  10  10
ELD  62  80  57  78 /  20  30  20  10
TYR  63  80  61  82 /  30  20  10  20
GGG  64  81  61  82 /  30  20  10  20
LFK  66  84  66  86 /  10  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12
Hazardous weather outlook, Mar 26, 10:53 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1153 AM CDT Sun Mar 26 2017

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-271700-
Sevier-Howard-Little River-Miller-McCurtain-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-
1153 AM CDT Sun Mar 26 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas...southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered strong to severe thunderstorms are expected to develop
this evening over southeast Oklahoma and northeast Texas by mid
to late evening. Damaging winds and large hail will be possible,
with these storms expected to weaken after midnight as they move
into Southwest Arkansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to widely scattered showers and thunderstorms will be
possible Monday over extreme Northeast Texas, Southeast Oklahoma,
and Southwest Arkansas, near a weak cold front that will drift
southeast through the area. While slightly cooler and drier
conditions are expected Monday night and Tuesday in wake of the
frontal passage, showers and thunderstorms will increase once
again Wednesday afternoon and night ahead of a vigorous upper
level storm system that will emerge out over the Southern Plains.
Damaging winds, hail, isolated tornadoes, and locally heavy
rainfall will be possible over the area Wednesday afternoon and
night, before these storms diminish from west to east Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed this evening.

ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-
149>153-165>167-271700-
Hempstead-Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1153 AM CDT Sun Mar 26 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered showers and thunderstorms will be
possible tonight over portions of East Texas, North Louisiana,
and Southwest Arkansas, ahead of an approaching upper level
disturbance. However, given the limited instability and moisture
expected, the threat for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated to widely scattered showers and thunderstorms will be
possible Monday and Monday night over East Texas, North
Louisiana, and Southwest Arkansas, near a weak cold front that
will drift southeast through the area. This front will become
stationary late Monday night over portions of North Louisiana and
East Texas, before returning back north Tuesday afternoon as a
warm front. Showers and thunderstorms will increase once again
Wednesday afternoon and night ahead of a vigorous upper level
storm system that will emerge out over the Southern Plains.
Damaging winds, hail, isolated tornadoes, and locally heavy
rainfall will be possible over the area Wednesday afternoon and
night, before these storms diminish from west to east Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed tonight.

In the hours before

Local storm report, Mar 26, 8:43 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     4 ESE JONESBORO         32.22N 92.64W
03/24/2017                   JACKSON            LA   NWS STORM SURVEY

            NUMEROUS UPROOTED TREES .

&&

BH
Local storm report, Mar 26, 9:03 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1003 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TORNADO          4 NNW PROVENCAL         31.71N 93.22W
03/24/2017                   NATCHITOCHES       LA   NWS STORM SURVEY

            AN EF1 TORNADO TOUCHED DOWN ON THE SOUTHWEST
            SIDE OF HAGEWOOD, JUST WEST OF HIGHWAY 117.
            ALTHOUGH THE PRIMARY DAMAGE WAS SNAPPED
            TREES, TWO BUSINESSES AT THE INTERSECTION OF
            HIGHWAY 117 AND HIGHWAY 6 SUSTAINED SOME
            DAMAGE. THE FIRST WAS A METAL WAREHOUSE THAT
            LOST SOME SIDING. ACROSS THE STREET, A POOL
            SUPPLY BUSINESS SUSTAINED SOME ROOF DAMAGE.
            THERE WAS ALSO AN I-BEAM STRUCTURE BEHIND
            THE POOL BUSINESS THAT HAD SEVERAL I-BEAMS
            KNOCKED DOWN, INCLUDING ONE THAT WAS BLOWN
            OVER THAT HAD BEEN ATTACHED TO THE CONCRETE
            BASE. SEVERAL HOMES HAD MINOR ROOF DAMAGE,
            INCLUDING ONE THAT HAD A CORNER OF THE ROOF
            LIFT ENOUGH FOR THE CEILING TO CAVE IN.
            SEVERAL OUTBUILDINGS WERE DAMAGED OR
            DESTROYED.

&&

BH
Local storm report, Mar 26, 9:06 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1006 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TORNADO          6 NW DODSON             32.13N 92.75W
03/24/2017                   WINN               LA   NWS STORM SURVEY

            AN EF1 TORNADO TOUCHED DOWN ALONG HIGHWAY
            505, JUST WEST OF WYATT, SNAPPING SEVERAL
            TREES. THIS TORNADIC DAMAGE WAS SPORADIC AND
            INTERSPERSED WITH STRAIGHT LINE WIND DAMAGE
            THAT OCCURRED ALONG AND NORTH OF HIGHWAY
            505. THE PATH LENGTH WAS 1.22 MILES, MAXIMUM
            PATH WIDTH WAS 350 YARDS, AND MAXIMUM WINDS
            WERE 95-105 MPH. .

&&

BH
Local storm report, Mar 26, 9:08 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1008 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TORNADO          5 SSE JONESBORO         32.17N 92.69W
03/24/2017                   JACKSON            LA   NWS STORM SURVEY

            AN EF1 TOUCHED DOWN ALONG HIGHWAY 505 IN
            JACKSON PARISH, SOUTHWEST OF WESTON. THE
            PRIMARY DAMAGE WAS SNAPPED TREES. HOWEVER,
            ONE METAL OUTBUILDING WAS OVERTURNED. THE
            PATH LENGTH WAS 6.97 MILES, THE MAXIMUM PATH
            WIDTH WAS 100 YARDS, AND MAXIMUM WINDS WERE
            100-110 MPH. .

&&

BH
Local storm report, Mar 26, 9:11 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1011 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TORNADO          4 NNW PROVENCAL         31.71N 93.22W
03/24/2017                   NATCHITOCHES       LA   NWS STORM SURVEY

            AN EF1 TORNADO TOUCHED DOWN ON THE SOUTHWEST
            SIDE OF HAGEWOOD, JUST WEST OF HIGHWAY 117.
            ALTHOUGH THE PRIMARY DAMAGE WAS SNAPPED
            TREES, TWO BUSINESSES AT THE INTERSECTION OF
            HIGHWAY 117 AND HIGHWAY 6 SUSTAINED SOME
            DAMAGE. THE FIRST WAS A METAL WAREHOUSE THAT
            LOST SOME SIDING. ACROSS THE STREET, A POOL
            SUPPLY BUSINESS SUSTAINED SOME ROOF DAMAGE.
            THERE WAS ALSO AN I-BEAM STRUCTURE BEHIND
            THE POOL BUSINESS THAT HAD SEVERAL I-BEAMS
            KNOCKED DOWN, INCLUDING ONE THAT WAS BLOWN
            OVER THAT HAD BEEN ATTACHED TO THE CONCRETE
            BASE. SEVERAL HOMES HAD MINOR ROOF DAMAGE,
            INCLUDING ONE THAT HAD A CORNER OF THE ROOF
            LIFT ENOUGH FOR THE CEILING TO CAVE IN.
            SEVERAL OUTBUILDINGS WERE DAMAGED OR
            DESTROYED. THE PATH LENGTH WAS 9.03 MILES,
            THE MAXIMUM PATH WIDTH WAS 1.4 MILES, AND
            THE MAXIMUM WINDS WERE 105-115. .

&&

BH

The radar

The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
March 26, 11:25 PM CST
Where
McCurtain County, 1.62 mi S of Eagletown
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.007, -94.565

A few trees and large limbs were downed south of Eagletown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681838.